Doctors Lounge - Dermatology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Dermatology Topics
Question: Cracked Corners of Lips
|soakupsummer - Wed Aug 11, 2010 1:47 am||
Almost a month ago, the left corner of my lips became very irritated and cracked. I had this happen before and after a few days it was gone. This time, though, it didn't go away as quickly and before it was gone, i noticed that it was beginning to start on the right corner of my lip. The crack on the left side eventually went away even though there is still a dark area around the corner of the left side. Now the right side has gotten extremely bad and has been that way for about three weeks now. At first I was applying a neosporin lip treatment and then eventually switched to abreva thinking it could possibly be a cold sore even though I had never had a cold sore before. The abreva did nothing and so i began doing some research. Many websites suggested it could be the cause of poorly fitting dentures, but i don't have dentures. Others suggested that it could be caused by a toothpaste, but I haven't switched. I saw a few things about it possibly being caused by an iron deficiency so I bought some iron pills and began taking them today. I was wondering if there are any other possible causes to this and what the solutions could possibly be? I tried a solution I found involving dish soap and vaseline that many people claimed to work but saw no results. Will i require some sort of antibiotic? If anyone could give me any insight that would be great. Thank you.
|Dr.M.jagesh kamath - Wed Aug 11, 2010 10:07 pm||
Hello,The clinical diagnosis here seems straight forward but cause need to be determined.Angular chelitis is quite common with red cracks around the corners of mouth.Apart from dentures,vitamin deficiencies,excess sun exposure one should also consider yeast based infections.Moniliasis again is quite common and responds to antifungal cremes like canesten.Do get your CBC done to rule out iron deficiency.Riboflavin deficiency is a well known cause too.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.